Network Five: Toxicology

Network Five: Episode 1 – Toxicology

In this exciting episode, we will be discussing the role of DigiFab in chronic digoxin toxicity before diving into an interesting case of organophosphate poisoning and, to finish, we will explore whether there is a link between antipsychotic use and increased risk of MI

Participants: Samoda Wilegoda Mudalige, Kit Rowe, Rachel Ng, Shreyas Iyer, and Caroline Tyers. Mediators: ED consultant and toxicologist Dr Satish Mitter and ED consultant Dr Pramod Chandru.


Discussion 1: Paper and Take Home Points

Chan BS, Isbister GK, Page CB, Isoardi KZ, Chiew AL, Kirby KA, Buckley NA. Clinical outcomes from early use of digoxin-specific antibodies versus observation in chronic digoxin poisoning (ATOM-4). Clin Toxicol (Phila). 2019 Jul;57(7):638-643

  • The results from this study suggest no benefit from routine use of DigiFab for chronic digoxin toxicity. 
  • Clinical indications for DigiFab use include – cardiac arrest, ventricular arrhythmias or runs of ventricular ectopic complexes and bradyarrhythmias associated with hypotension. 
  • Digoxin levels should only be performed under specific circumstances (not routinely for all patients on digoxin but rather in the context of an AKI or when there is a clinical suspicion of potential toxicity). 
  • When managing chronic digoxin toxicity, correcting any precipitating factors such as volume depletion and electrolyte abnormalities is critically important.
  • Identifying patients at risk of digoxin toxicity (the typical patient is the elderly patient with multiple comorbidities) and drugs that impair digoxin toxicity (NSAIDs and diuretics) is also vital to your overall assessment. 

Discussion 2: Case and Take Home Points

Case of malathion (organophosphate) poisoning. 

  • 55-year-old male found unconscious surrounded by chemicals at home. 
  • Developed clear cholinergic toxidrome, tachycardia, and hypotension in ICU.
  • Received atropine on a doubling regimen every 5 minutes: reaching 16mg (and then a continuous infusion) with improvement in his symptoms (including this tachycardia).
  • Infusion weaned after 24 hours with recurrence of hemodynamic instability requiring inotropic support and recommencement of atropine on day 3.
  • Required atropine for 31 days in total. 

 Take-Home Points:

  • The standard, routinely taught presentations for cases do not always apply: this patient was tachycardic rather than bradycardic with his organophosphate toxicity (and this tachycardia responded to atropine). 
  • Atropine for organophosphate toxicity is vital. 
  • Oximes (such as pralidoxime) are occasionally used in the treatment of organophosphate toxicity but should be discussed with toxicology specialists prior to use. 

Discussion 3: Paper and Take Home Points

Yu ZH, Jiang HY, Shao L, Zhou YY, Shi HY, Ruan B. Use of antipsychotics and risk of myocardial infarction: a systematic review and meta-analysis. Br J Clin Pharmacol. 2016 Sep;82(3):624-32.

  • This study suggests an association between antipsychotic use and an increased risk of MI (OR 1.88). 
  • This risk appeared to be greater within the first 30 days of use (when taking daily doses); with the risk decreasing over time. 
  • There was however significant heterogeneity in the data studied. 
  • The recent commencement of an antipsychotic may be worth considering as an added risk factor for ischaemic heart disease in a patient presenting with chest pain.

This episode was produced by the ­­­­Emergency Medicine Training Network 5 with the assistance of Dr Kavita Varshney, Deepa Dasgupta, Cynthia De Macedo Franco, and Paul Scott.

Follow on Social Media
Listen in your favourite apps:

NETWORK FIVE PODCASTS

FACEM in Westmead and Nepean Hospitals in Sydney, Australia. Lead on Network Five Emergency Medicine Journal Club

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.